Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Miami, FL

May 19, 2024Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 19, 2024, 3:57 PM EDT for Palm Beach County, Florida. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 3:57 PM EDT (19:57 UTC)
Expired
May 19, 2024, 4:30 PM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 143 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:58 PM EDTMARINE TSTM WIND 381 N Juno Beach, FLMesonet station XJUP Juno Beach Pier.
May 19, 4:15 PM EDTHAIL 12 Nnw Palm Beach Garden, FLOff duty NWS Employee reports quarter size hail near Palm Beach Gardens.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2700 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS52 KMFL 191957
SVRMFL
FLC099-192030-
/O.NEW.KMFL.SV.W.0029.240519T1957Z-240519T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
357 PM EDT Sun May 19 2024

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northeastern Palm Beach County in southeastern Florida...

* Until 430 PM EDT.

* At 356 PM EDT, a severe thunderstorm was located over North County
  Airport, or near Palm Beach Gardens, moving east at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach, Palm
  Beach, Tequesta, Juno Beach, North Palm Beach, Lake Park, Port Of
  Palm Beach, North County Airport, Juno Ridge, The Acreage, Mangonia
  Park, Lakeside Green, Fau North Campus, Philo Farms, Limestone
  Creek, Caloosa, and Jupiter Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2696 8003 2671 8003 2678 8034 2696 8032
TIME...MOT...LOC 1956Z 274DEG 10KT 2687 8026 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JS
1 follow-up statement
186 
WWUS52 KMFL 192016
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
416 PM EDT Sun May 19 2024

FLC099-192030-
/O.CON.KMFL.SV.W.0029.000000T0000Z-240519T2030Z/
Palm Beach FL-
416 PM EDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...

At 416 PM EDT, a severe thunderstorm was located over North County
Airport, or over Palm Beach Gardens, moving east at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach, Palm
Beach, Tequesta, Juno Beach, North Palm Beach, Lake Park, Port Of
Palm Beach, North County Airport, Juno Ridge, The Acreage, Mangonia
Park, Lakeside Green, Fau North Campus, Philo Farms, Limestone Creek,
Jupiter Farms, and Cypress Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a small interior room.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 2671 8003 2676 8027 2696 8025 2696 8003
TIME...MOT...LOC 2016Z 274DEG 10KT 2687 8020 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:13 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 19, 2:13 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Miami FL
213 PM EDT Sun May 19 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Monday)
Issued at 131 PM EDT Sun May 19 2024

Scattered to numerous showers will be likely across portions of
southeast Florida this afternoon as a shortwave and associated
surface front approach the region. Satellite imagery shows the
boundary already draped across the Lake Okeechobee region, with
strong to severe storms firing off across Okeechobee and St Lucie
counties. As this boundary moves southward, conditions will rapidly
deteriorate for areas along the Lake and for southeastern FL.

Data from the MFL 12z sounding and ACARS flights depict an
atmosphere primed for convective activity and potential severe
impacts, with MUCAPE > 3000 J/kg, 700-500mb lapse rates above 6
C/km, EBWD > 40 kts, DCAPE > 1000 J/kg and PWATs of 1.65 inches or
more which could result in damaging wind gusts and severe hail (up
to the size of a quarter) with some of the stronger thunderstorms.
At this time, the limiting factor for hail development are the mid
level temperatures which remain above -10C. However, temperatures
will continue to drop and lapse rates will steepen as a pronounced
shortwave finalizes its approach, thus enhancing the risk for hail
across the area. A limited risk of tornadoes will also exist with
some of the stronger storms, but chances will be limited to areas
where low-level shear exceeds threshold values, namely along the
immediate East Coast sea breeze boundaries. A Severe Thunderstorm
Watch has been issued for Palm Beach, Broward and Miami-Dade
counties through 7PM today.

Temperatures will continue to rise across southern-most portions of
the region ahead of the approaching front and associated cloud
coverage. Peak apparent temperatures in the range of 105-110F are
likely for portions of Miami-Dade and Broward counties where Heat
Advisories remain in effect through this evening. Localized areas in
Palm Beach and Collier counties could also see elevated heat index
values early this afternoon, but convective activity and cloud
coverage should help limit heat-related impacts across those
counties.

The frontal boundary will slowly drift southward across our region
overnight into Monday. This, along with the once again pinned east
coast sea breeze will support scattered to numerous showers and
thunderstorms across the region, although reduced instability and
gradually decreasing large-scale ascent (as the trough shifts east)
should support a lower risk of severe storms than Sunday. Although
temperatures and heat indices will remain above normal, they should
be a few degrees lower than Sunday so heat headlines are not
expected.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 213 PM EDT Sun May 19 2024

Frontal boundary will make it's way into the FL Straits on Tuesday
into early Wednesday before dissipating. The upper level trough axis
will sit east of the area through mid week before finally starting
to lift out and height rises work their way into the area. This will
result in elevated PoPs for Tuesday and Tuesday evening before
shower/storm chances diminish to low end chance for mid week through
next weekend, mainly confined to afternoon and early evening
diurnally driven sea-breeze convection.

Temperatures will remain above normal through next weekend with
highs across the east coast metro in the upper 80s to lower 90s, and
low to mid 90s over the interior and SW FL. Low temperatures will be
closer to climo through mid week ranging from the upper 60s to mid
70s, before increasing late week into next weekend to the low 70s
around the lake and upper 70s near the coasts thanks to the flow
becoming more southeasterly.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun May 19 2024

Sub-VFR conditions could be possible for all terminals this
afternoon as convection develops over the region. Short- fuse TEMPOs
will likely be needed through the afternoon especially for East
Coast sites where chances for TSRA are highest. SW winds 8-10 kts
will prevail across much of South Florida, but the East Coast sea
breeze will attempt to work inland, thus included the wind shift for
several of the East Coast sites over the next few hours.
Showers will linger overnight with light and variable winds.
Similar conditions will be possible tomorrow.

&&

.MARINE...
Issued at 131 PM EDT Sun May 19 2024

Generally benign conditions should prevail across local waters
through the period. Scattered to numerous showers and thunderstorms
will be expected today as a cold front drops through the region,
with locally enhanced winds and seas possible in storms particularly
over the Atlantic waters. Conditions will improve into the week as
the front pushes through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  92  75  88 /  30  60  40  60
West Kendall     75  94  73  90 /  30  60  30  60
Opa-Locka        77  93  75  90 /  30  60  40  60
Homestead        76  93  75  89 /  40  50  40  60
Fort Lauderdale  78  90  75  87 /  40  60  40  60
N Ft Lauderdale  77  90  75  88 /  40  60  40  60
Pembroke Pines   78  94  75  91 /  30  60  40  60
West Palm Beach  74  90  72  88 /  40  60  40  60
Boca Raton       76  92  73  88 /  40  60  40  60
Naples           78  90  74  90 /  40  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ071>074-172>174.

AM...None.
GM...None.
&&

SHORT TERM...ATV
LONG TERM....CMF
AVIATION...ATV
Hazardous weather outlook, May 19, 3:05 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
305 PM EDT Sun May 19 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
305 PM EDT Sun May 19 2024

...Severe Storms Possible This Evening...
...Hot and Humid Conditions Continue Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms are possible this
evening. Some of these storms will be capable of damaging winds,
large hail, lightning, and heavy rain. An isolated tornado cannot be
ruled out as well. The best chances of severe storms will be over
the east coast metro.

Heat: Peak heat indices of 105-110 degrees can be expected today
over South Florida area, with the highest heat indices expected over
the southern half of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily thunderstorm chances will remain for much of the upcoming
week, with gusty winds, small hail, frequent lightning, and heavy
rain possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, May 19, 3:19 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
319 PM EDT Sun May 19 2024

FLZ067-068-192000-
Inland Palm Beach County FL-Metro Palm Beach County FL-
319 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 400 PM EDT...

At 319 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Canal Point, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Palm Beach, Palm Beach Gardens, Pahokee, Canal Point, North
County Airport, Fremd Village-Padgett Island, The Acreage, and
Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern Florida.

&&

LAT...LON 2681 8018 2679 8064 2683 8066 2689 8062
      2696 8061 2696 8029
TIME...MOT...LOC 1919Z 245DEG 16KT 2687 8062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:43 PM EDTSpecial Marine WarningMFL32 min
May 18, 8:45 PM EDTSpecial Marine WarningMFL30 min
May 19, 12:12 AM EDTHeat AdvisoryMFLBroward, Miami-Dade18 hr
May 19, 4:35 AM EDTSpecial Weather StatementMFLCollier25 min
May 19, 4:41 AM EDTSevere Thunderstorm WarningMFLCollier34 min
May 19, 3:19 PM EDTSpecial Weather StatementMFLMartin41 min
May 19, 3:36 PM EDTSevere Thunderstorm WarningMFLPalm Beach24 min
May 19, 3:55 PM EDTSpecial Marine WarningMFL50 min
May 19, 4:28 PM EDTSpecial Weather StatementMFLPalm Beach32 min
May 19, 4:58 PM EDTSpecial Weather StatementMFLPalm Beach47 min
May 19, 5:18 PM EDTSpecial Marine WarningMFL42 min
May 19, 5:24 PM EDTSpecial Marine WarningMFL36 min
May 19, 5:27 PM EDTSevere Thunderstorm WarningMFLPalm Beach33 min
May 19, 5:54 PM EDTSpecial Marine WarningMFL51 min
May 19, 6:21 PM EDTSpecial Weather StatementMFLBroward24 min
May 19, 6:37 PM EDTSpecial Marine WarningMFL38 min
May 19, 7:13 PM EDTSpecial Marine WarningMFL17 min
May 19, 7:22 PM EDTSpecial Weather StatementMFLPalm Beach38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.